SIGN UP

Hayfever Affecting Eyes

Avatar Image
MTbowels | 12:44 Sat 24th Jul 2021 | Body & Soul
13 Answers
I suddenly seemed to have developed a variant of hayfever in my twilight years this year despite having never suffered from hayfever before. I've got no nasal symptoms but my eyes feel like they have grit it them most of the day along with redness. My wife has checked both of my eyes and can see nothing unusual on the corneas such as grit etc.

The problem I have is that I'd like to take an antihistamine for the problem, but it seems they are not recommended because I have Prostate Cancer and BPH. The newer ones like Cetirizine or Loratidine may be a possibility but I'm unsure as opinion on the Internet seems to be divided. I've tried sodium cromoglycate eyedrops with limited improvement.

Could someone suggest what I could take to alleviate these distressing symptoms please? The only respite I get is when I'm asleep!

Thank you.

Answers

1 to 13 of 13rss feed

Best Answer

No best answer has yet been selected by MTbowels. Once a best answer has been selected, it will be shown here.

For more on marking an answer as the "Best Answer", please visit our FAQ.
You are saying that it's probably hay fever...but have you considered "dry eyes" or conjunctivitis, for example? (You'll have redness and gritty feeling with the latter).
I had the same problem and thought it was hay fever but when I visited the optician she said it was a blocked tear duct which as suggested led to dry eyes. I used some eye drops that I bought at the opticians but they are also available at pharmacies and places like Boots and Superdrug. Unfortunately, I can’t remember the name but a pharmacist would be able to help.
Question Author
I hadn't thought of that to be honest. It does seem to be seasonal which was what made me suspect hayfever and it happened around the same time last year. All the same, I have no sneezing or other nasal symptoms so I don't know.
I don’t get hay fever either but have been experiencing very itchy eyes over the last week or so.
My husband suffers from all havfever symptoms so always has tablets, sprays, drops, etc., to deal with them.
I gave his hayfever eye drops a go and they did the trick, no more itchy eyes. The drops are Boots own brand, worth a go?
Old people get gritty eyes
for which opticians have Just The Stuff !
for which you pay - I like Hyloforte

Hayfever of the eyes is a definite go-er BUT I think you need a diagnosis before that road - and see a doctor
You can get anti-histamine drops which work well

July - the time for tree-pollen I think ( not sure )

It has a characteristic look - small white plaques in the conjunctive - characteristically feels like grit but doesnt move.
I had no other symptoms of hay fever either apart from the eye problems.
Question Author
Thank you all. Vagus, would you know the name of the drops your husband uses? I think they may be worth a go.
I've got prostate cancer but I've never been advised to avoid antihistamines. My hay fever symptoms don't seem to be too bad at the moment but, if they worsen, I'll probably take some loratadine. There's nothing on either the NHS website
https://www.nhs.uk/medicines/loratadine/
or that of the British National Formulary
https://bnf.nice.org.uk/drug/loratadine.html
to suggest that I shouldn't.

Have a word with a pharmacist. It's his/her job to guide you in such matters.
They’re just boots hayfever relief eye drops. Google them or go into a Boots, I’m sure you’ll find them, they’re not on prescription and are probably the cheapest anti hayfever eye drops they have, and work just as well as more costly ones.
I should say, I also have dry eyes and blepharitis so know the difference, myself, between ‘dry eyes’ and ‘very itchy eyes’ connected to hayfever.
Question Author
Buenchico, the following websites do seem to point out the dangers of taking antihistamines in a patient with BPH.

https://theharleystreethospital.co.uk/treatment-for-enlarged-prostate/

https://patient.info/forums/discuss/bph-and-antihistamines-701659

https://www.msdmanuals.com/en-gb/home/men-s-health-issues/benign-prostate-disorders/benign-prostatic-hyperplasia-bph

I appreciate the links to do with loratidine so that may be worth a try in my case but is it the only safe one in patients with BPH? All the links above seem to warn patients of the dangers of antihistamines en masse. Another site states that Benadryl packaging specifically warns that it shouldn't be taken in patients with BPH.

I'd like to think there must be something in it if a Harley Street article can voice concerns
You need a diagnosis.
Let us assume that you are correct in that it is an allergy, then I like the suggestion of Vagus 1435.
Why take an antihistamine by mouth when you only have eye symptoms?
If you have BPH then avoid antihistamines by mouth.
Question Author
Thank you Sqad. I'll pick up some sodium cromoglycate eye drops today. It seems to be the active ingredient in the drops mentioned in Vagus's 20:04 post.

Thank you again.

1 to 13 of 13rss feed

Do you know the answer?

Hayfever Affecting Eyes

Answer Question >>

Related Questions

Sorry, we can't find any related questions. Try using the search bar at the top of the page to search for some keywords, or choose a topic and submit your own question.